Colorado, 2003

Hail and Damaging Wind in Colorado, June 1, 2003

June 1, 2003 · NWS BOU · 4 events in 3 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 1, 1:45 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 1, 1:45 PM MST, 3 hours 40 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT SUN JUN 1 2003

SHORT TERM DISCUSSION:  SHORTWAVE TROUGH CURRENTLY MOVING ACROSS
EASTERN COLORADO.  CONVECTION CONTINUES EXTREME EASTERN COUNTIES
WITH MAJOR SUBSIDENCE MOVING ACROSS MOUNTAINS.  RADAR...IN ADDITION
TO THE CONVECTION OUT EAST...IS SHOWING A WIND SIGNATURE IN WESTERN
BOULDER COUNTY.  A FEW CELLS CONTAINING SOME LIGHTNING ON BACK SIDE
OF DRY SUBSIDENT AREA IN SOUTHERN WYOMING.  WILL KEEP A FEW SHOWERS
AND STORMS LINGERING THIS EVENING FOR MOUNTAINS AND FRONT RANGE
AREAS.  FURTHER EAST...SCATTERED COVERAGE STILL ON TRACK...THOUGH
THE THREAT FOR SEVERE IS DECREASING.  MODELS CONTINUE TO SHOW A WEAK
SURGE ACROSS PLAINS AROUND 06Z.  BOUNDARY LAYER WINDS AND
HUMIDITIES INDICATE POTENTIAL FOR FOG AND LOW CLOUDS ACROSS EASTERN
PLAINS OVERNIGHT.  WILL ADD FOG FOR ALL OF PLAINS ZONES.  ON
MONDAY...7H TEMPERATURES WARM ABOUT 3-5 DEGREES DURING DAY.  AT THE
SURFACE...OVERNIGHT SURGE SHOULD KEEP PLAINS CAPPED FOR MOST OF DAY.
THUS...CONVECTION DEVELOPMENT ACROSS PLAINS MAY WELL BE DELAYED
UNTIL EVENING WHEN SHORT WAVE APPROACHES.  WILL LOWER THE POPS FOR
ACROSS THE PLAINS BUT NOT ELIMINATE ALTOGETHER DUE TO APPROACHING
WAVE.  THOUGH CROSS SECTIONS SHOW LIMITED MOISTURE ACROSS MOUNTAINS
AND FOOTHILLS...WILL KEEP POPS AS IS.  PRECIPITABLE WATER VALUES
CONTINUE TO DECREASE...SO THREAT OF FLOODING REMAINS LOW.  GUIDANCE
VALUES SEEM REASONABLE.   D-L

LONG TERM DISCUSSION:  MONDAY NIGHT INTO TUESDAY...MDT NWLY FLOW WL
CONTINUE OVER CO.  A WEAK EMBEDDED SHORT WAVE WILL MOVE ACRS NRN CO
MONDAY NIGHT. THIS SHOULD ALLOW FOR SCT SHOWERS AND THUNDERSTORMS TO
LINGER LATER THAN THE NORM.  SFC HIGH WILL BUILD INTO THE REGION ON
TUESDAY BUT AMS ASSOCIATED WITH SFC HIGH MAY NOT BE COLD OR STABLE
ENUF TO THWART DEEP CONVECTION. INTERACTIVE SOUNDINGS SHOW FAIRLY
DECENT INSTBY AS WELL AS SHEAR AROUND ON TUESDAY. ETA GENERATED CAPE
VALUES NEAR 1500 J/KG. FOR THIS REASON WL MAINTAIN A CHANCE
THUNDERSTORMS TUESDAY AFTN/NGT. MDLS MAINTAIN WEST TO NWLY FLOW OVR
CO WEDNESDAY WITH UPWARD FORCING MOVING INTO CO AS A FAIRLY STG TROF
DROPS INTO THE NRN GREAT PLAINS. SFC HIGH ASSOCIATED WITH THIS FTR
WILL PUSH ITS WAY INTO THE CWA LATE WEDNESDAY AFTN/EVNG.  COOL AMS
WILL LIKELY RMN OVER THE NERN PLAINS OF CO ON THU AND POSSIBLY
FRIDAY. WL CONTINUE TO TREND TEMPERATURES DOWN ON THU AND FRIDAY. WL
GO WITH A CHC OF STORMS FOR BOTH THU AND FRI...BUT STABLE AMS COULD
HAMPER PCPN THOSE DAYS IF STABILITY IS TOO STG.  AS FOR THE WEEKEND
...RIDGE DEAMPLIFIES WITH MORE OF A WEST-NWLY FLOW OVR CO. WL GO
WITH LESSER POPS AND MODIFY TEMPERATURES AT THAT TIME.  COOPER

.DEN...NONE.
Hazardous weather outlook, Jun 1, 10:10 AM MST, 7 hours 15 minutes before
COZ030>051-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1110 AM MDT SUN JUN 01 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE PLAINS THIS AFTERNOON.  A FEW SEVERE THUNDERSTORMS ARE STILL
POSSIBLE...MAINLY EAST OF A FORT MORGAN TO LIMON LINE.  LARGE HAIL
WILL BE THE THE MAIN THREAT.  THERE IS MORE WIND ALOFT TODAY...SO
THE STORMS WILL BE MOVING.  THOUGH SOME OF THE STORMS WILL PRODUCE
HEAVY RAIN...THE THREAT OF FLOODING REMAINS LOW.  THE EXCEPTION IS
ON STREAMS IN THE FOOTHILLS WHICH ARE ALREADY AT BANKFULL.  THE
SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS WILL END DURING THE
AFTERNOON.  THERE IS ENOUGH COLD AIR ABOVE 10000 FEET FOR SNOW...
WITH AN INCH OR TWO OF ACCUMULATION POSSIBLE.

AN UPPER LEVEL TROUGH...AN UNSTABLE AIRMASS AND ABUNDANT LOW LEVEL
MOISTURE ARE COMBINING TO PRODUCE THE SHOWERS AND THUNDERSTORMS.
AS THE TROUGH MOVES EAST...THE SHOWERS AND STORMS WILL END FROM WEST
TO EAST BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ENOUGH LOW LEVEL MOISTURE WILL EXIST FOR A CONTINUED CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE UPCOMING WEEK.
A PERSISTENT NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER THE STATE.
A SERIES OF COOL FRONTS WILL ALSO MOVE INTO THE AREA THIS WEEK AS
SOME WEATHER DISTURBANCES BRUSH THE STATE FROM THE NORTHEAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED NEEDED TODAY OR TONIGHT.

D-L/FMC

In the hours before

Special weather statement, Jun 1, 1:45 PM MST, 3 hours 40 minutes before
COZ038>051-012115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT SUN JUN 1 2003

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHEAST COLORADO
CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR EASTERN ADAMS...EASTERN
ARAPAHOE...MORGAN...WASHINGTON...LOGAN...EASTERN ELBERT...AND
LINCOLN COUNTIES HAS BEEN CANCELLED.  THE THREAT OF SEVERE WEATHER
HAS SHIFTED TO THE EAST.  THE SEVERE THUNDERSTORM WATCH REMAINS IN
EFFECT FOR PHILLIPS AND EASTERN SEDGWICK COUNTIES BUT WILL BE
CANCELLED AFTER 315 PM.

BARJENBRUCH
Special weather statement, Jun 1, 2:32 PM MST, 2 hours 53 minutes before
COZ050>051-012145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
332 PM MDT SUN JUN 1 2003

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT REMAINED IN EFFECT FOR PHILLIPS
AND EASTERN SEDGWICK COUNTIES HAS BEEN CANCELLED.  THERE IS NO
LONGER A THREAT OF SEVERE WEATHER.

BARJENBRUCH

The radar

The Cheyenne radar (KCYS), 71 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weld

When
June 1, 5:25 PM MST
Where
Weld County, Briggsdale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.633, -104.317

Hail, Morgan

When
June 1, 10:20 PM MST
Where
Morgan County, 2 mi E of Goodrich
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.350, -104.033

Thunderstorm Wind, Morgan

When
June 1, 10:23 PM MST
Where
Morgan County, Wiggins
Measured
55 kt (63 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.233, -104.067

Hail, Adams

When
June 1, 10:59 PM MST
Where
Adams County, 36 mi NE of Bennett
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -103.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368105, 5368106, 5368107, 5368108.